Idaho, 2004

Flash Flood in Idaho, July 22, 2004

July 22, 2004 · NWS PIH · 1 event in 1 county or zone

Flash flooding in 3 basements 3 miles south of Rexburg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Flash flooding in 3 basements 3 miles south of Rexburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 22, 3:00 AM MST, 14 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 3:00 AM MST, 14 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
400 AM MDT THU JUL 22 2004

.DISCUSSION...
LATEST SAT IR LOOP SHOWING MID LEVEL CLOUDS ACROSS SOUTHERN FCST/A
THIS MORNING AND IN FACT RADAR SHOWS ISOL SHOWERS ALONG THE UTAH
BORDER. THIS ACTIVITY ASSOCIATED WITH A 5H S/WV SLIDING ALONG THE
BORDER. PER LATEST MESOETA THIS FEATURE SHOULD TRACK SE AND SHOULD
NOT BE A PROBLEM FOR FCST/A REMAINDER OF THE MORNING HOURS. LATEST
WX MAP SHOWS SPLIT FLOW ALONG THE COAST WITH NORTHERN BRANCH OF
WESTERLYS GRAZING FCST/A. A BAGGY TROF BECOMES STATIONED ACROSS ID
AS UPPER RIDGE BUILDS ALONG COAST NEXT SEVERAL DAYS. THUS EXPECT
CONVECTION TO BE CONFINED IN TWO AREAS: THE FIRST ACROSS THE UPPER
SNAKE HIGHLANDS (ZN19) WHERE CYCLONIC NW FLOW WILL ENHANCE UPSLOPE
FOR ISOL CONVECTION. THE OTHER AREA WILL BE ALONG THE SOUTHERN
BORDER WHERE LINGERING MOISTURE WILL INTERACT WITH SEVERAL S/WVS
SLIDING ALONG BORDER. RIDGE ALONG WEST COAST WILL SLIDE INLAND AND
BE STATIONED ACROSS ID ON SUNDAY. STILL EXPECT ISOL CONVECTION
ACROSS MTNS GIVEN FCST CAPE/MOISTURE. BY EARLY NEXT WEEK THE GFS IS
FCSTING AN UPPER LOW TO TRACK INLAND ALONG THE NW COAST. THIS
FEATURE WILL SLIDE BY TO OUR NORTH ON WEDNESDAY. SYSTEM IS FCST TO
BE TOO FAR NORTH FOR TO PRODUCE SIGNIFICANT PRECIP ACROSS AREA (ISOL
POPS FOR CENTRAL MTNS). MAY SEE AN INCREASE IN SFC WINDS HOWEVER.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 4:00 AM MST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU JUL 22 2004

IDZ017>023-031-032-231200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
500 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 4:29 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
529 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             ROBERTS                 43.72N 112.13W
07/22/2004  0.25 INCH        JEFFERSON          ID   TRAINED SPOTTER

&&

PJA
Local storm report, Jul 22, 4:50 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
550 PM MDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             MUD LAKE                43.84N 112.48W
07/22/2004  0.25 INCH        JEFFERSON          ID   TRAINED SPOTTER

            HEAVY RAIN - 0.50 INCH IN 30 MINUTES

&&

PJA

The radar

The Pocatello radar (KSFX), 112 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 22, 5:25 PM MST to 5:45 PM MST
Where
Madison County, 3 mi S of Rexburg
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
43.784, -111.659 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414506.